Thunderstorm Wind, Oglala Lakota
- When
- August 26, 3:20 PM MST
- Where
- Oglala Lakota County, 8.33 mi SW of Batesland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.047, -102.219
A severe thunderstorm developed over southeastern Shannon County and tracked southeastward into Nebraska. The storm produced wind gusts around 60 mph southwest of Batesland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southeastern Shannon County and tracked southeastward into Nebraska. The storm produced wind gusts around 60 mph southwest of Batesland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:38 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 238 PM MDT SUN AUG 26 2012 .DISCUSSION...FOR THIS AFTN...THE LATEST SATELLITE IMAGES SHOWED A BUILDING RIDGE OVER THE WRN CONUS WITH DRY AIR OVER THE CWA...BUT WITH SOME MIDLEVEL MOISTURE OVER THE NRN ROCKIES THAT WAS SLOWLY MOVING THROUGH THE RIDGE. VISIBLE SATELLITE AND RADAR INDICATED THUNDERSTORMS OVER THE WRN BLKHLS ALONG A CONVERGENT BOUNDARY. SBCAPE WAS LESS THAN 500 J/KG AND THE 0-6KM SHEAR WAS LESS THAN 30 KTS SO DO NOT EXPECT THIS TO BECOME SEVERE. ELSEWHERE...AN AREA OF CUMULUS HAD DEVELOPED OVER SRN SHANNON COUNTY IN AN AREA OF LOW-LEVEL MOISTURE CONVERGENCE AND THETA-E ADVECTION. A THUNDERSTORM OR TWO SHOULD DEVELOP IN THIS AREA WHERE CAPE AND SHEAR ARE SUFFICIENT FOR SUPERCELLS. IF ONE DOES DEVELOP IT SHOULD MOVE SOUTHWARD INTO NEBRASKA. THE UPPER RIDGE WILL CONTINUE TO BUILD TONIGHT THROUGH TUESDAY AS THICKNESS VALUES RISE THROUGH WEDNESDAY. THE CHANCE OF PRECIPITATION WILL BE MINIMAL...BUT ISOLD THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD ALONG THE LEE TROUGH THAT WILL MEANDER ACROSS WRN SD. ON MONDAY AFTN MLCAPE WILL BE 500-1000 J/KG WHICH SHOULD RESULT IN THE RELATIVE BEST CHANCE OF STORMS THROUGH THE SHORT TERM. DEEP- LAYER SHEAR WILL BE LESS THAN 30 KTS BUT THE DCAPE WILL BE GREATER THAN 1000 J/KG...WHICH MAY FOSTER SOME ISOLATED SEVERE WIND GUSTS. IN ADDITION TO THE LEE TROUGH...A LOW-LEVEL JET WILL HELP SUSTAIN THE CHANCE OF THUNDERSTORMS THROUGH THE EVENING ACROSS PARTS OF SCNTRL SD...WITH THE BEST LLJ DEVELOPING MONDAY NIGHT. HIGH TEMPERATURES WILL BE WELL ABOVE AVERAGE THROUGH TUESDAY...WITH SOME RECORDS LIKELY BEING SET. EXTENDED...DEEP LAYER RIDGE WILL SHIFT EAST IN THE PERIOD...AS DOWNSTREAM FLOW TRENDS MORE PROGRESSIVE...WITH THE NORTHERN STREAM OFFERING LOWER HEIGHTS AND FLATTER/PERTURBED WSW UPPER FLOW INTO THE AREA. STRONG SUPPORT FOR ACTIVE FLOW OVER THE NORTHERN PAC WILL SUPPORT AN EASTWARD BIAS TO THE EARLY WEAK NORTHERN PLAINS UPPER RIDGE...WITH THE NW CONUS UPPER TROUGH SUPPORTING INCREASING TENDENCIES FOR SEVERAL FAST MOVING NORTHERN STREAM DISTURBANCES. LIMITING FACTOR ATTM REMAINS LL MOISTURE WITH THE LL MOISTURE RIDGE REMAINING WELL EAST OF THE REGION. ISOLD SHRA/TS ARE CERTAINLY POSSIBLE WITH ANY PASSING DISTURBANCE IN THE PERIOD. HOWEVER...GIVEN UNCERTAIN MOISTURE/FLOW EVOLUTION/AND WAVE TIMING...RETAINED A DRY FORECAST THROUGH THE PERIOD UNTIL A BETTER SIGNAL FOR PRECIP BECOMES ESTABLISHED. OTHERWISE...TEMPS WILL CONTINUE TO BE ABOVE SEASONAL NORMS IN THE PERIOD...ESP AT THE START OF THE PERIOD. HIGHS WED WILL APPROACH OR SURPASS RECORD NUMBERS...WITH TRIPLE DIGITS EXPECTED AT MANY LOCATIONS ACROSS WESTERN SD...AVERAGING 20 DEGREES ABOVE NORMAL. THE REMAINDER OF THE PERIOD WILL SEE TEMPS RANGING 5 TO 10 DEGREES ABOVE NORMAL...POSSIBLY WARMER IF HEIGHTS OVER THE NORTHERN PLAINS VERIFY CLOSER TO THE WARMER ECMWF. && .AVIATION...18Z TAFS VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. ISOLATED TSTMS WILL CONTINUE THIS AFTERNOON OVER THE BLACK HILLS...AND ADDITIONAL CELLS MAY DEVELOP SOUTHEAST OF THE BLACK HILLS LATER THIS AFTERNOON AND EVENING...BEING SUPPORTED BY A LLJ OVERNIGHT. IN ADDITION...AN INCREASE IN LL WIND SHEAR IS EXPECTED OVER SCENTRAL SD OVERNIGHT PER THE LLJ. OTHERWISE...WINDS WILL VEER TO THE SE IN THE PERIOD AS A LEE SIDE TROUGH DEEPENS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...WY...NONE. && SHORT TERM...BUNKERS LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 437 AM MDT SUN AUG 26 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 437 AM MDT (537 AM CDT) SUN AUG 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY INTO MONDAY NIGHT OVER THE BLACK HILLS INTO THE PLAINS OF WESTERN SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL OR DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 338 PM MDT SUN AUG 26 2012 SDZ042-262200- SHANNON SD- 338 PM MDT SUN AUG 26 2012 ...STRONG THUNDERSTORM OVER SOUTHEAST SHANNON COUNTY... AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOUNDED KNEE...OR 14 MILES NORTHEAST OF PINE RIDGE...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN SHANNON COUNTY BETWEEN WOUNDED KNEE AND BATESLAND. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4318 10216 4303 10233 4312 10253 4319 10234 TIME...MOT...LOC 2137Z 297DEG 7KT 4314 10232 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT SUN AUG 26 2012
SDZ042-044-262315-
BENNETT SD-SHANNON SD-
408 PM MDT SUN AUG 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 515 PM MDT...
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BATESLAND...OR 19 MILES EAST
OF PINE RIDGE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BATESLAND...
SWETT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4323 10234 4321 10192 4299 10192 4299 10193
4300 10251
TIME...MOT...LOC 2208Z 293DEG 12KT 4310 10219
HELGESONThe Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397499.